I posted this in depression but thought it would be better here too...
Hey there, I am new here... short story, I am 29, good shape other than chronic pain, professional model, two kids (2 and 4). Arthritis, hypermobility, 2 degenerative discs in my neck and possible fybromyalgia.
Anyways, for the past few years I have been really struggling with pain more so even though I have had pain since I was a kid, and started Ultram about a year and a half ago. I did 3 epidurals on my neck but no real help. 800 mgs of ibuprofen takes the edge barely off but not much. Teamed the Ultram up with Tylenol and I didn't notice a huge difference either.
I have tried Celebrex (nothing), Flexeril (knocks me out), Soma (works ok, but off and on), Zanaflex (horrible reaction, seeing black, similar to low blood pressure). Methocarbamol (sp?) worked out, not so much help with the muscle, but did help a little with sleep.
My Ultram ranges from 2 to 6 tabs a day. I am 100 lbs so if I take 2 too late in the afternoon I get "buzzed". I found Rozarem to help once with sleep, the other time I tried it, not so much, but leaves me too tired in the AM. A muscle relaxer will help me sleep but I don't take them all the time. Rozarem left me so tired I was horrible depressed feeling -- which I have enough of! LOL
Prior to having my kids and for a while after my second one, I was on Paxil CR 12.5 for anxiety leading to depression. Got off it the first pregnance with HORRIBLE withdrawals. Zaps in the head, the whole nine yards. Vowed I would never go on it again -- but of course, stress and postpartum = Paxil after my second son.
Got off it successfully again but drank heavily for a while. I have been not drinking at all for the past 6 months. I only take Ultram with OTC stuff... but I think the Ultram modified my chemicals enough so that I got by without a SSRI. Have gone cold turkey with the Ultram when I have had the flu and taken OTC Sudafed etc... but now that I think about it, I do think I had side effects. No energy, tired, restless arms and legs, palpitations.
Problem is, I am starting Paxil CR 12.5 again. I am having a lot of stress in my marriage and getting severe Panic Attacks. So, I decided, I need to go back on the Paxil for my kids' well being as well as mine. About 7 years ago I had severe attacks and depression and did just Xanax; then switched to Paxil with Ativan for panic attacks. I have not decided if I need Ativan. Trying to do without.
However, I see you shouldn't take Ultram and Paxil together due to Serotonin Syndrome. My question is, how frequently does that actually happen? And what can I take instead of Ultram -- no Vicodin, I hope, as that makes me really cranky? My pain dr doesn't seem to want to give me anything but Ultram -- but I think that Ultram is not as innocent as everyone thinks.
I have noticed if the Ultram wears off I do get cranky, and by the end of the day, unless I up the dosage and risk not sleeping, the pain is back to unbearable.
Any thoughts on combining pain meds and SSRI's safely? Or alternatives?
Thanks so much, I really appreciate you taking the time to read this!
Take anything but Ultram! It does affect and screw up your brain chemistry. I would highly suggest any other pain med, even an opiate if you need it istead of Ultram. I know too many people that can't get off of it. all the best
It is classified as a non narcotic but it really is a weak narcotic that affects brain chemistry. In some countries it's classified as a weak narcotic. If you really need strong pain meds, it might be better to take a real narcotic that doesn't have that effect on the brain or pleasure center. all the best
I really despise Ultram. My doctor refuses to even prescribe it to any of his patients. Ultram is promoted as being "non-narcotic", but it works by affecting the narcotic sensors of the brain, so effectively you can become addicted to it even though it's not a narcotic. If you're going to risk addiction, you might as well take something that's strong enough to do something about the pain and take an actual narcotic! Not to mention that while it's very possible to overdose on hydrocodone or oxycodone, you have to take quite a bit in order for it to happen. However, if you take just a little bit too much Ultram it can cause major problems in the way of overdosing, not the least of which are seizures. IMO, it's one of the worst products to be introduced in the last 20 years. People are lulled into a false sense of security by the "non-narcotic" part, never realizing what a dangerous drug tramadol really is.
FYI - A few months ago, prior to a surgery, My doc prescribed tramadol (active ingredient in ultram). I was taking that maximum daily dose (400 mg per day). I was concerned about serotonin symdrone, because I also take Effexor XR at 300 mgs a day (which is a pretty high dose). My doctor said he was not concerned about it. I took both of these drugs for about 2 months, every day, and did not have any problems at all. Surprisingly, I also did not have any withdrawl (withdrawal) from the tramadol. I know many people have reported terrible problems with tramadol but that was not my experience.
Also, I have taken paxil (40 mgs), and I think Effexor works much better. You may want to talk to your psych about it. Good luck, and I hope you get some releif from the pain and anxiety. BTW - I tried acupuncture for anxiety and panic attacks and it totally worked. I had 11 sessions and have not had a panic attack since (9 months and counting...)
I got serotonin syndrome and I thought the SSRI was out of my system since I hadn't taken in in almost a month before I started the Ultram. I was sure I was going to die. I recommend do not take them together!
This doesn't answer your question about SSRI but when I took Ultram it had an antidepressant effect along with an anti-anxiety effect as well as the pain relief it gave me. These are all things you appear to need. You may find that by taking enough Ultram each day you could ‘kill 3 birds with 1 stone’ and get pain relief, an antidepressant effect and a reduction in anxiety from the one medication. This may be one reason your doctor is keen on you taking it. You would probably need to take at least 300 mg or perhaps the maximum 400 mg in a day to get all 3 effects and you would most certainly develop dependence with withdrawal symptoms on stopping taking Ultram after taking it on a daily basis for any length of time but if you were able to get the benefits mentioned it may be preferable to taking more than one drug at the same time. Every time I took Ultram with other drugs my blood pressure for example soared indicating that my body was struggling to metabolise the different drugs at the same time (so if you can get by on one drug you are likely to better off).
By the way, in my opinion (and if you read the medical literature about Ultram the opinion of the medical profession), Ghilly gave an incorrect impression in stating that Ultram can 'cause major problems in the way of overdosing'. The risk of seizures is small and overdosing does not lead to major problems as Ghilly indicated (unless he knows something the medical profession doesn’t). Taking more than one drug at the same time is far more likely to carry a greater risk than taking one drug and if you overdose on Ultram you may feel bad but you are unlikely to die or have ‘major problems’ from doing so.
By the way the antidepressant effect I felt from taking Ultram may not be enough for you as I wasn’t depressed when I took Ultram but the fact that you mentioned that you get cranky when the Ultram wears off suggests that you may be getting a sedating effect from it. I may be off base but in your situation from what you have indicated taking Ultram in sufficient dose might be enough for you to get by on and taking just 1 drug is far more preferable to taking 2 or 3 drugs at the same time. Be aware however that dependence and withdrawal symptoms would be the price you would have to pay if you took Ultram consistently for any length of time but in your case it may be the lesser of two evils if the alternative is taking a cocktail of drugs.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.